Patients who believe they have been poisoned by a heavy metal administered in some MRI scans are calling on the NHS to change its safety advice.

Sky News has spoken to a number of patients who believe that gadolinium, a rare-earth metal used to improve the quality of images in around 30% of MRI scans, has had devastating consequences for their health.

They say they can trace symptoms including debilitating pain, chronic fatigue and involuntary muscle twitching to being given gadolinium injections before diagnostic scans.

Patients are calling for more information to be included on consent forms, bringing the UK into line with the US where there is growing concern over the use of gadolinium.

Gadolinium is highly toxic in “free” form, but when used in scanning it is administered in an intravenously injected liquid designed to make it safe.

Dr Catriona Walsh believes she has been poisoned
Image:
Dr Catriona Walsh believes she has been poisoned

In these “contrast agents” (GdCAs) the gadolinium is bound to other molecules, a process known as chelation, to ensure it passes out of the body via the kidneys in the patient’s urine.

There is evidence however that some gadolinium is retained in the body, where it can be deposited in bone, tissue and the brain.

Gadolinium is not considered safe for use in patients with impaired kidney function, in whom it has been linked to nephrogenic systemic fibrosis (NSF), a condition that affects the eyes, skin, joints and internal organs.

Patients here and in the US believe that adverse effects are not limited to those with poor renal function, but this is disputed by UK regulators.

Dr Catriona Walsh told Sky News the impact was so debilitating she was forced to leave her role as a consultant paediatrician in Belfast.

She said: “It was awful. For six months I felt like I was circling a drain, very anxious about my future because with my medical background I knew that free gadolinium is very, very toxic and can come away, so you have free gadolinium causing havoc in your system.”

Dr Walsh says gadolinium contrast agents should not have been granted licences without more research.

She said: “Gadolinium contrast agents are compounds that contain a very toxic heavy metal paired with a rather untested drug with variable stability, with somewhat unknown clinical benefits.

“Before even considering a licence, I would have insisted that the drug companies produce much better studies on both the acute and long-term toxic effects.”

Richard, a patient who has asked us not to use his full name, says he was hospitalised for several weeks following an MRI scan with symptoms including twitching muscles, pain and exhaustion.

Doctors were uncertain as to what was causing his symptoms, offering a number of diagnosis before concluding it was likely he had motor neurone disease, a terminal condition.

His wife, who was pregnant with the couple’s first child, was told it was likely that he would die.

Richard said: “I was lying in a hospital bed, my muscles literally firing away like anything, bed-bound and with very limited mobility.

“I had fibromyalgia thrown at me, ME, which is chronic fatigue syndrome, and then the presumption was that it was motor neurone disease.

“I had MND written above my bed and my wife had nurses crying next to her.”

The chemical is used in 30% of scans. (File Pic)
Image:
The chemical is used in 30% of scans. (File Pic)

Subsequent urine tests show Richard had extremely high levels of gadolinium. He believes patients deserve to be told more about the chemical.

“The NHS has a duty to tell people that this stuff retains in the system. We know it causes a very serious condition in NSF, so people should at the very least be informed.”

Currently scanning consent forms do not inform patients that gadolinium can be retained, and the NHS does not recognise “gadolinium deposition disease”, a description being used in the US, as a condition.

Last year the Medicines Healthcare Products Regulatory Agency (MHRA) withdrew licences for a number of gadolinium contrast agents following a review that acknowledged data on the long-term effects on patients are “very limited”.

The MHRA concluded that while there is no evidence that gadolinium deposition causes harm, they ordered manufacturers to measure patient tissue for deposition, and advised that it should only be used when “essential” to improve imaging, and at “the lowest effective dose”.

Dr Giles Roditi, a consultant radiologist and spokesman for the Royal College of Radiologists, said the benefits of accurate MRI scanning far outweighed the small risk of an adverse reaction.

He said: “The risks from gadolinium contrast as long as we are giving them to the right patient for the right indication are very, very low, and you have to balance the risks of not knowing the diagnosis you have come to find out against the risk of not having the scan at all.”

More from UK

An MHRA spokesperson said: “Although no harmful effects have been attributed to gadolinium retention in the body, as a precaution the licences for three GdCAs were suspended, and the use of the remaining GdCAs was restricted.

“GdCAs should be used only when diagnostic information is essential and cannot be obtained with an MRI scan alone, and should be used at the lowest effective dose. When used in this way their benefits outweigh their risks in patients without kidney complaints.”